Alert archive / Washington / River Flood Warnings in 2021

River Flood Warning 43, NWS Seattle, WA

October 29, 2021Whatcom County, Washington

NWS Seattle, WA issued this river flood warning at Oct 29, 2021, 12:14 AM PDT for Whatcom County, Washington. It took effect at Oct 29, 2021, 4:24 AM PDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Oct 29, 2021, 12:14 AM PDT (07:14 UTC)
In effect from
Oct 29, 2021, 4:24 AM PDT
Expired
Oct 29, 2021, 7:45 AM PDT
In force
3 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Whatcom County, WA

The radar

The Seattle radar (KATX), 76 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Nooksack River at North Cedarvillle (NRKW1). The gauge peaked at 146.29 ft at Oct 29, 2021, 1:00 AM PDT.

actionminormoderate14014510/2910/30
Action stage
144.8 ft
Minor stage
146.5 ft
Moderate stage
148 ft
Major stage
150 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12210700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

888 
WGUS46 KSEW 290714
FLWSEW

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
1214 AM PDT Fri Oct 29 2021

...The National Weather Service in Seattle WA has issued a Flood 
Warning for the following rivers in Washington...

  Nooksack River At North Cedarville affecting Whatcom County.

.Heavy rain over the North Cascades Thursday has caused sharp rises 
on the Nooksack rive. The river at North Cedarville will crest near 
flood stage in the early morning hours Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued by this morning at 815 AM PDT.

&&


WAC073-291515-
/O.NEW.KSEW.FL.W.0043.211029T1124Z-211029T2115Z/
/NRKW1.1.ER.211029T1124Z.211029T1200Z.211029T1214Z.NO/
1214 AM PDT Fri Oct 29 2021

The National Weather Service in Seattle has issued a

* Flood Warning for
  the Nooksack River At North Cedarville.
* From early this morning to this afternoon.
* At 12:00 AM PDT Friday the stage was 146.2 feet.
* Flood stage is 146.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage to a 
  crest of 146.6 feet early this morning. It will then fall below 
  flood stage later this morning.
* Impact...At 146.5 feet, the Nooksack River will cause shallow 
  flooding of low pasture lands along the river downstream through 
  Lynden.
* Flood History...This crest compares to a previous crest of 146.6 
  feet on 11/26/2009.


&&

LAT...LON 4880 12224 4885 12236 4889 12247 4896 12247
      4895 12233 4882 12215

$$

44
1 follow-up statement
077 
WGUS86 KSEW 291445
FLSSEW

Flood Statement
National Weather Service Seattle WA
745 AM PDT Fri Oct 29 2021

...The Flood Warning is cancelled for the following rivers in 
Washington...

  Nooksack River At North Cedarville affecting Whatcom County.

.Heavy rain has ended over the North Cascades and that has allowed 
the Nooksack River to recede.

WAC073-291545-
/O.CAN.KSEW.FL.W.0043.000000T0000Z-211029T1445Z/
/NRKW1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
745 AM PDT Fri Oct 29 2021

...The Flood Warning for the Nooksack River At North Cedarville has 
been cancelled...

The Flood Warning is cancelled for
  the Nooksack River At North Cedarville.
* At 7:15 AM PDT Friday the stage was 144.5 feet.
* Flood stage is 146.5 feet.
* Forecast...The river crested last night near flood stage at 146.2 
  feet and is expected to continue to fall.


&&

LAT...LON 4880 12224 4885 12236 4889 12247 4896 12247
      4895 12233 4882 12215

$$

JBB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Oct 28, 8:56 PM PDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 28, 8:56 PM PDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
856 PM PDT Thu Oct 28 2021

.UPDATE...Forecast remains largely on track this evening, with
moderate to heavy rain continuing across Western Washington as a
frontal system slowly sinks southward across the region. Radar
currently showing the heaviest precipitation across portions of
Skagit and Snohomish counties as of 835 PM. Urban flooding will
remain possible through the early morning hours given most recent
rainfall rates and clogged drains from leaves and other debris-
so have gone ahead and issued flood advisories for urban and small
stream flooding for all counties within the CWA. The frontal
system will continue to move south overnight, with rainfall
gradually tapering from north to south. Hi-res guidance does still
hint at the development of a convergence zone across portions of
the central Sound lingering into the mid- morning hours, however
expect a drying trend to start Friday afternoon. The previous
discussion follows below, with updates made to the aviation,
marine, and hydro sections. 14

&&

.SYNOPSIS...Heavy rain will continue across much of the region
into early Friday as an atmospheric river remains across the
region. The front will drift south, with a cooler air mass and dry
conditions arriving for the weekend. Active weather returns to the
region early next week.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...Moderate to heavy rainfall
continues this afternoon across much of Western Washington as the
atmospheric river remains aimed at the region. Latest guidance
continues to suggest very efficient rainfall over the region into
the evening hours as the plume of heaviest rainfall gradually
pivots and then shifts slowly southward overnight. Breezy
southerly winds continue south of the boundary, with some gusts to
around 25-30 mph continuing. Several river flood warnings have
been issued and sharp rises from the heavy rainfall can be
expected on many others - see the hydrology section below for more
details. In addition to river flooding, there will also be the
potential for urban flooding issues as the rain continues
tonight. The environment will be supportive of rainfall rates
that, in combination with blocked or clogged drains from leaves or
other debris, could begin to enhance this threat.

As the front continues to drift south overnight and early Friday,
the rainfall will gradually taper from north to south. Can't
entirely rule out a few lingering showers through the day
tomorrow, along with some showers and persistent clouds closer to
a Puget Sound Convergence Zone, but in general expect the start
of a drying and clearing trend Friday afternoon as higher pressure
takes hold. Dry and mostly sunny conditions continue to look
likely for the weekend as a shortwave ridge axis slides across the
region. Expect seasonal highs and slightly cooler than normal
overnight lows. Widespread 30s are not out of the question early
Saturday and Sunday mornings given the current forecast for mostly
clear skies.    Cullen

.LONG TERM /MONDAY THROUGH THURSDAY/...After a dry weekend, ensemble
guidance continues to suggest a more active pattern again setting
up next week as a few weather systems arrive. There is good
agreement in some sort of weak ridge across the Great Basin, with
the primary differences among the clusters centered around the
strength of the ridge and the placement of the ridge axis.
Regardless of these finer details, the placement of the ridge in
most of these scenarios would leave the region open to the arrival
of some weather systems that weaken as they approach the ridge.
This would maintain clouds and rounds of precipitation at times,
which is well reflected in the current forecast of mention of rain
chances through the week.    Cullen

&&

.AVIATION...Westerly flow aloft continues over Western Washington
tonight with a frontal boundary slowly shifting southeastward
across the area. The air mass is moist and stable. Widespread IFR
ceilings in moderate rain with pockets of LIFR will continue much of
the night then decrease from the north on Friday morning. Ceilings
will gradually lift on Friday...becoming mostly VFR after 22Z Friday
afternoon.

KSEA...IFR conditions in moderate rain at times to continue
overnight. Gradual improvement to MVFR expected Friday morning
before scattering out to VFR near or after 21Z Friday afternoon.
Surface winds light NW this evening becoming W-SW under 7 knots
overnight. Winds becoming N-NW 5 to 10 knots Friday afternoon.   27

&&

.MARINE...Frontal boundary pushing across the inland waters
this evening with onshore flow increasing somewhat behind it. This
will lead to small craft advisory northwesterlies across the
coastal waters as well as the north interior waters...especially
north of the the San Juans. A building surface ridge over the
southern interior of British Columbia will turn the flow more
offshore over the weekend. This could lead to small craft advisory
level northerlies for Puget Sound and advisory easterlies around the
west entrance to the strait.

Additional fronts will move through the area next week for
headlines. 27

&&

.HYDROLOGY...An atmospheric river will continue bring widespread
moderate to heavy rain to Western Washington tonight through
Friday morning. Confidence is high in the heaviest accumulations
occurring from the Southwestern Olympics to the Northern and
Central Cascades. The current QPF forecast calls for 3 to 4 inches
of rainfall in the Olympics, 4 to 6 inches in the north and
central Cascades, 3 to 5 inches in the southern Cascades and 1 to
2 inches in most lowland areas, except the northern Olympic Coast.
Widespread rapid rises in rivers will result from these excessive
rainfall amounts. Expect the greatest threat for river flooding
outside of the Skokomish basin to be in northern and central
Cascade basins.

Urban flooding will also remain a concern, especially under any
bands of high rainfall rates and in areas with poor drainage.
Heavy rainfall rates could alsp pose a threat for an isolated
landslides. Drier air will push into the region on Friday, ending
heavy rain by the afternoon/evening. Rivers will continue to run
high on Friday, receding over the weekend.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch until 5 AM PDT Friday for Admiralty Inlet Area-
     Bellevue and Vicinity-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties-Central
     Coast-East Puget Sound Lowlands-Eastern Strait of Juan de
     Fuca-Everett and Vicinity-Hood Canal Area-Lower Chehalis
     Valley Area-North Coast-Olympics-Seattle and Vicinity-
     Western Skagit County-Western Strait of Juan De Fuca-
     Western Whatcom County.

PZ...Small Craft Advisory until 4 PM PDT Friday for Grays Harbor Bar.

     Small Craft Advisory until 2 AM PDT Saturday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 3 AM PDT Friday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory until 5 PM PDT Friday for Northern Inland
     Waters Including The San Juan Islands.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 5:23 PM PDTRiver Flood WarningSEWKing25 hr
Oct 28, 5:46 PM PDTAreal Flood AdvisorySEWSkagit, Snohomish, Whatcom12 hr
Oct 28, 5:48 PM PDTAreal Flood AdvisorySEWClallam, Grays Harbor, Jefferson, Kitsap, Mason11 hr
Oct 28, 5:53 PM PDTAreal Flood AdvisorySEWKing, Lewis, Pierce, Thurston15 hr
Oct 28, 5:56 PM PDTAreal Flood AdvisorySEWSan Juan11 hr
Oct 28, 5:57 PM PDTAreal Flood AdvisorySEWIsland12 hr
Oct 28, 8:12 PM PDTRiver Flood WarningSEWKing33 hr
Oct 28, 8:12 PM PDTRiver Flood WarningSEWSnohomish8 hr
Oct 29, 2:07 AM PDTRiver Flood WarningSEWSnohomish24 hr
Oct 29, 4:27 AM PDTRiver Flood WarningSEWSnohomish18 hr
Oct 29, 5:08 AM PDTRiver Flood WarningSEWSkagit24 hr
Oct 29, 2:56 PM PDTSmall Craft AdvisorySEW3 days

Nearby

River Flood Warnings in Washington, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.